Long story short. Many years ago I started training for a marathon and during one long hilly run I got a tingly sensation in my right shoulder followed by some aching. Went to my family doctor who said I should see a “heart specialist”. Heart specialist did several tests and concluded my smallest heart artery was 50% clogged. All other main arteries checked out fine. Heart specialist said I should take aspiran every day as a preventative measure. My response was that I didn’t want to take aspiran because of my severe hearing loss and that aspirian dulls nerves - and could impact my hearing/damage ear hair cells. Doctor said - what’s more important you life or your hearing.
Fast forward - Multiple, extensive studies last year found that only a marginal benefit, if any, could be found from routine aspirin use – especially among older adults. Furthermore a study found that taking low-dose aspirin is associated with an increased risk for bleeding within the skull for people without heart disease.
Bottom line - always ask question when taking medication, especially if you have a hearing loss. All it takes is one negative reaction to some pill a doctor recommends and and you’re hearing could be impacted permanently. In a negative way. Oh and I never did take aspirin, since my limited hearing is all I’ve got and I didn’t particularly care for my supposed “heart specialist”.
I agree with you. The reality is that people with hearing loss have to advocate for themselves. In recent years, none of the doctors or specialists I’ve seen, other than otologists, have even been aware of the word ototoxic, never mind its definition. It’s frustrating. I find that this gives me an opportunity to provide some education, though.
At the end of the day, however, given the choice between a life-saving ototoxic drug and death, I’d choose the ototoxic option
Weird, @youbgone. I had a similar experience (late 1986), only it was a left arm that went numb when I was doing interval training. Turned out, I had a 90% stenosis (block) of one of my coronary arteries (LAD). A couple of balloon angioplasties seem to have fixed things.
But, I never heard about the aspirin problem for those of us who are hearing impaired. I’ve taken oodles of aspirin in my life. I had such severe headaches in grad school that my groomsman present at my roommate’s wedding was a huge bottle of aspirin. Anyway, do you have a link or two to the aspirin/hearing issue?
I always figured is was years in a dark lab with oodles of mechanical vacuum pumps clacking away that did in my hearing, but now, I’m wondering if all that damn aspirin helped the process along.
Aspirin is still recommended on the advice of a physician for people who have had cardiovascular events or have a high potential for having such events. If I recall, there are certain groups of people, such as diabetics, who are prone to cardiovascular problems, who can benefit from taking aspirin. If you have a small potential effects from a drug, it’s not unusual to have indecisive results as to which side of the fence a drug belongs. Ototoxicity of aspirin is not mentioned at all in the Wikipedia article on aspirin, although many other potential deleterious effects are:
and if you look at the following review paper from 1993 since the average 150 lb human being contains around 50 deciliters of blood, one is unlikely to come near the declared ototoxic level of ~20 mg/dl taking 80 mg/day of over-the-counter aspirin. And the review, at the time, opined that it’s the free plasma level, not the overall blood concentration that matters.
The legally drunk level of alcohol in blood is 0.08%, which one can easily reach consuming a few drinks in rapid succession. A fatal level of blood alcohol is only about SIX times that level. Shouldn’t we get all pushed out of shape and ban booze (Oops! That’s been tried!). A drink a day increases one’s cancer risk. So I think aspirin is probably like drinking. We know it has harmful effects, especially if taken in large quantities, and people probably shouldn’t take it unless they have a medically sound reason to do so and it’s recommended by their physician. And if one is avoiding aspirin but still drinking, one is avoiding one thing that has a relatively small risk of harm at 80 mg/day but taking something else that has well-documented harmful effects. I don’t see any more reason to ban OTC aspirin than I do to ban the purchase and consumption of alcohol in reasonable quantities. And cigarettes are still legally sold in the U.S.! At the very least, there ought to be health warnings on a bottle of aspirin but I can’t see, for example, the hypocrisy of making aspirin a prescription drug while allowing OTC cigarette and booze sales to continue …
EDIT_UPDATE: At the end of the second introductory paragraph in the Wikipedia article on aspirin, it does say that high doses of aspirin may result in tinnitus, but going to the tinnitus article, there is no mention of aspirin in that article.
Random thoughts. Ototoxicity with aspirin is generally dose related. I think taking 81 mg a day is highly unlikely to cause hearing problems. However aspirin is not to be taken lightly. It is still a core part of treatment for people with known heart disease, but it’s use in primary prevention has become controversial because of the risk of gastrointestinal bleeding.
I don’t know the specifics, but I find it unlikely that a topical antibiotic applied in the nose is going to cause ototoxicity. Drug warnings are often very general and while one form of a drug may cause a side effect, another form can be considerably safer. The literature patients receive generally does not differentiate.
So, people are welcome to make whatever medical decisions they want based on whatever criteria they want. My own recommendation would be to find a physician you trust and ask questions if you have any concerns. The alternative is to be prepared to do a fair amount of research and balance a lot of conflicting information.
How often do you use it and how much? Acetaminophen (Tylenol) is usually thought of the most benign of OTC painkillers, but none of them are completely “safe.” If it’s just an occasional thing I wouldn’t sweat it, but if it’s more chronic I’d encourage learning more about pain from some sort of class or program on chronic pain.
Thanks Doc MDB
It’s really not very often fortunately. Only just headaches. Have headache, have some water, eat something, still there…pop an aspirin.
I would take some anti-inflammatory type pain reliever for other aches and pains.
I just don’t like the sound of ototoxicity. I had some surgeries as a kid and all these years later I learn that some of the drugs could have been ototoxic. I’ve apparently always had ear issues. So maybe…
When I was in the Air Force, many years ago, I had a problem with my back. The doc told me to take three aspirin ever four hours until my ears started ringing, then cut back. Now I just take 81 milligrams a day, though not for my back.
They did start ringing.
What amazes me is how many MD’s don’t tell their patients about the effects that certain drugs could have on hearing.
I have observed that Statin drugs are among the worst at furthering hearing loss, especially in females, but their doctors never mention anything about it.
Even worse is that if your cholesterol is even a tiny bit elevated, you get a statin drug prescription, when adding some exercise, and cutting back on sugar and white flour products can lower cholesterol by 30 to 60 points over 6 months in most people.
Evidence other than anecdotal, please. I did a quick search and all I kind of find was some anecdotal reports. I even found a clinical trial to see if a statin can help reverse hearing loss from a chemo drug.
Whether it is directly causal or not, you can be the judge. But I have had several women over the years report a drop in their hearing after beginning a statin drug regimen, and their hearing test results before and after showed it to be true.
Precisely my point, facetious tongue crammed deeply in cheek. Now we usually live longer, and die of various maladies, coronary artery disease, cancer, diabetes, ad nauseum. Back then it was “old age” or some dangerous occupation or lawless, violent event.
I make no judgement on what is better for anyone, then or now. For me it is now, I have been saved by wonderful, dedicated medical personal at least three times in the last 15 years. I am deeply involved in my health, question and research like a mad man when I am prescribed something new (not always appreciated, but I am adamant and will change medical practitioners, if necessary). I just hope I know when to say, “enough” and let go.
I / we just need to educate ourselves on drug side effects and interactions, and be prepared. Online forums like this are great resources that I use and appreciate.